Taking viagra may make you deaf!
Last Updated: Sunday, July 24, 2011, 00:00
  

London: Doctors have warned that taking Viagra may make you deaf.




The little blue pills and similar impotence drugs have been linked to hundreds of cases of sudden hearing loss around the world, including some in the UK.




The researchers from Charing Cross, Stoke Mandeville and Royal Marsden hospitals asked drug watchdogs in Europe, the America, East Asia and Australasia if they had received reports of "Viagra deafness" - hearing loss shortly after taking impotence pills.

They uncovered 47 suspected cases of sensorineural hearing loss - a rapid loss of hearing in one or both ears - linked to Viagra and related drugs Cialis and Levitra. Eight were from the UK.




The average age of those affected was 57, although two of the men involved were only 37.




It is not clear how long the problems lasted, but this type of hearing loss, more commonly due to infections and exposure to loud noise, usually causes permanent damage in up to a third of cases.




The FDA advises users of Viagra, Cialis or Levitra who find their hearing suddenly worsening to stop the pills immediately and see their doctor. The British researchers are not sure how Viagra might affect hearing, but it may be that the chain of chemical reactions it triggers have knock-on effects in the inner ear.

"Medical practitioners involved in the prescription of these drugs need to be vigilant about this potential side-effect," a newspaper quoted Dr Afroze Shah Khan, of Charing Cross Hospital`s ear, nose and throat department, as saying.




The report has been published in the journal The Laryngoscope.




ANI


First Published: Sunday, July 24, 2011, 00:00



comments powered by Disqus